Illinois, 2009Flooding in Illinois, May 1 to 3, 2009
May 1 to 3, 2009 · NWS DVN · 2 events in 2 counties and zones
Heavy rains during the last four days of April resulted in the La Moine River near Colmar going above the moderate flood stage level of 22 feet on May 1 around 9:30 am. 8 feet around 2 am May 2.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the last four days of April resulted in the La Moine River near Colmar going above the moderate flood stage level of 22 feet on May 1 around 9:30 am. It crested around 22.8 feet around 2 am May 2. It fell back below the moderate flood stage level around 1 am May 3.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 1, 2:25 AM CST, 6 hours 5 minutes earlier.
Area forecast discussion, May 1, 2:25 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT FRI MAY 1 2009
.SYNOPSIS...
THE SURFACE COLD FRONT THAT PUSHED EAST THROUGH THE AREA EARLIER THU
EVENING EXTENDED FROM WESTERN LOWER MI SW THROUGH N CENTRAL IL TO
CENTRAL MO AT 07Z. THIS FRONT PUSHED OUT THE SUMMER-LIKE HUMIDITY
AND ASSOCIATED NOCTURNAL THUNDERSTORM BATTLE ZONE WELL TO THE SOUTH
ACROSS SOUTHERN MO EARLY THIS MORNING. IN THE WAKE OF THE
FRONT...HIGH PRESSURE WAS BUILDING INTO WESTERN SD. ABOVE THE
SURFACE HIGH...A WEAK MID LEVEL SHORTWAVE AND WEAK JET LEVEL
DIFFLUENCE EMBEDDED IN THE MOSTLY ZONAL FLOW ALOFT WAS COMBINING
WITH MID LEVEL MOISTURE TO PRODUCE AN AREA OF VERY LIGHT RAIN OR
SPRINKLES SEEN ON 88DS FROM NRN NEB INTO NW IA. THIS WEAK LIFT AND
MOISTURE...ALONG WITH COLD ADVECTION AT H8...WILL RESULT IN A MOSTLY
CLOUDY AND COOL CONDITIONS TODAY THROUGH TONIGHT.
&&
.SHORT TERM...TODAY AND TONIGHT...
WEAK FRONTOGENETICAL FORCING AND ISENTROPIC LIFT DEVELOPS OVER THE
CENTRAL AND SOUTHERN PORTION OF THE FORECAST AREA THIS MORNING
THROUGH NOON AS THE H5 SHORTWAVE PASSES TO THE NORTH. WILL TREND THE
FORECAST CLOSEST TO THE 00Z GFS...WHICH WAS VERIFYING BEST WITH
LIGHT QPF WHERE PRECIP WAS OCCURRING IN NEB. THIS EXTENDS THE LIGHT
RAIN INTO NW IA BY 12Z WHERE ELEVATED RADAR RETURNS WERE SHOWING UP
ON DMX 88D. NUDGED THE SLIGHT TO LOW CHANCE POPS SOMEWHAT NORTHWARD
TO COVER SOUTHERN AND CENTRAL CWFA FOR ESPECIALLY THIS MORNING WITH
A PERIOD OF WEAK ISENTROPIC LIFT AND QG FORCING. DRY LOW LEVELS WILL
RESULT IN A STRUGGLE BETWEEN MENTION OF SPRINKLES VS LIGHT RAIN AND
WILL HAVE QPF VALUES OF ONLY A COUPLE HUNDREDTHS OF AN INCH. COLD
ADVECTION AND WIDESPREAD MID AND HIGH CLOUDS WILL LIMIT WARMING AND
HAVE HELD HIGHS IN THE MID AND UPPER 50S. TONIGHT...MID LEVEL
SUBSIDENCE WILL CLEAR SKIES IN THE NORTH...WHILE SCATTERED TO BROKEN
MID AND HIGH CLOUDS HANG ON IN THE SOUTH CLOSER TO THE H8 BAROCLINIC
AXIS ACROSS SOUTHERN MO. THIS SHOULD RESULT IN A FEW UPPER 30S MINS
MAINLY NORTH OF HIGHWAY 30 WITH LOWER TO MID 40S CENTRAL AND SOUTH.
..SHEETS..
.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
SENSIBLE WEATHER FOR THE FORECAST AREA SHOULD BE RELATIVELY QUIET
FOR MOST OF THE WEEKEND...MARKED BY RIDGING AT THE SURFACE...THOUGH
WITH UPPER LEVEL CYCLONIC FLOW TO KEEP THINGS INTERESTING. THERE IS
A SHORT WAVE COMING OUT OF THE SOUTHERN ROCKIES SUNDAY
MORNING...WHICH HAS BEEN POORLY HANDLED BY MODELS RECENTLY...BUT THE
MOST RECENT RUNS APPEAR A BIT BETTER IN AGREEMENT AND HAVE TRIED TO
GO WITH A COMPROMISE BETWEEN THE GFS AND THE MORE NORTHERLY ECMWF.
BOTH MODELS PLACE A DECENT MID LEVEL BOUNDARY EXTENDING FROM
OKLAHOMA TO KENTUCKY SATURDAY AND SATURDAY NIGHT...UPON WHICH MOST
ACTIVITY FOCUSES FOR THIS TIME PERIOD. AS THE SHORTWAVE THAT IS
EJECTING OUT OF THE ROCKIES MOVES TOWARDS THIS FRONT IS MOVES NORTH
AGAIN...AND A SURFACE LOW RIPPLES ALONG IT THROUGH MONDAY. THERE IS
POTENTIAL FOR PRECIPITATION FOR THE FORECAST AREA BEGINNING AS EARLY
AS SUNDAY NIGHT...CONTINUING INTO MONDAY NIGHT. THESE POPS ARE
LOOKING RATHER IFFY THOUGH AS THE BULK OF THE SYSTEM IS WELL TO OUR
SOUTH...AND HAVE DEEP CONCERNS THAT WE WILL SEE LITTLE MORE THAN
VIRGA WITH THE POTENTIAL FOR TOO MUCH LOW LEVEL DRY AIR. A NEW COLD
FRONT IS DUE TO DIVE THROUGH THE MIDWEST BEGINNING ON
WEDNESDAY...AND PROMISES TO BRING YET ANOTHER CHANCE FOR
PRECIPITATION...LOOKING BETTER THAN THE EARLY WEEK PRECIPITATION
EVENT. IT LOOKS SIGNIFICANT ENOUGH TO LEAVE UNCHANGED THE CURRENT
POPS FOR WEDNESDAY THROUGH THURSDAY...AND WILL LET LATER SHIFTS
RE-EVALUATE. WITH THE DEEP CYCLONIC FLOW ALOFT...AM PUTTING OUT A
COOLER THAN NORMAL FORECAST THROUGH THE EARLY PART OF THE
WEEK...WITH A WARMING TREND TOWARDS MID WEEK AS THE WEDNESDAY COLD
FRONT DIVES TOWARDS THE REGION. ..LE..
&&
.AVIATION...
A WEAK UPPER LEVEL DISTURBANCE MAY PRODUCE PATCHY LIGHT RAIN OR
SPRINKLES ESPECIALLY IN THE MORNING AT CID...MLI AND BRL. THESE WILL
LIKELY OCCUR WITH CIGS AND VSBYS REMAINING WELL ABOVE MVFR
THRESHOLDS. CONDITIONS WILL REMAIN VFR THROUGH TONIGHT WITH SOME
LINGERING MID AND HIGH LEVEL CLOUDS. ..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS/LE
Hazardous weather outlook, May 1, 4:08 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 AM CDT FRI MAY 1 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
508 AM CDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 34
SUNDAY NIGHT
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flood, Hancock
- When
- May 1, 8:30 AM CST to May 3, 12:00 AM CST
- Where
- Hancock County, 1.48 mi NNW of Durham to 24.81 mi E of Denver
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.620, -91.090
Heavy rains during the last four days of April resulted in the La Moine River near Colmar going above the moderate flood stage level of 22 feet on May 1 around 9:30 am. It crested around 22.8 feet around 2 am May 2. It fell back below the moderate flood stage level around 1 am May 3.
Flood, McDonough
- When
- May 1, 8:30 AM CST to May 3, 12:00 AM CST
- Where
- McDonough County, 12.52 mi WNW of Blandinsville to 1.57 mi WSW of Colmar
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.620, -91.090
Heavy rains during the last four days of April resulted in the La Moine River near Colmar going above the moderate flood stage level of 22 feet on May 1 around 9:30 am. It crested around 22.8 feet around 2 am May 2. It fell back below the moderate flood stage level around 1 am May 3.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170174, 170175.